The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Cognitive decline

Forums General Melanoma Community Cognitive decline

  • Post
    gmschmidt
    Participant
      I’m wondering about any experiences anyone has had with various therapys causing cognitive decline? My husband started with opdivo/nivo for the first two years of stage 4 melanoma, then had a year off, then was on opdivo and yervoy for a year or so. Next came 8 months of oral thereapy, a braftovi/mektovi combo. Year six he was put back on opdivo infussions combined with a different oral thereapy, Lynparza. There was a little progression so they added the braftovi/mektovi back in on top of the other two therapies. How could all that medicine over seven years not mess with your brain? He is actually doing pretty well overall in regards to other side effects, but I’ve been noticing congnitive decline over the last year, and especially the last 3-4 months. However, I wouldn’t want to assume it’s from all the medications if it isn’t that common of a side effect. I would hate to ignore early signs of dementia or alzheimer’s disease, (he’s in his mid 60’s). Of course if I mention something to him he won’t believe me, or think I’m exaggerating. I haven’t had a chance to mention it to his Dr., (because he’s always with me), but will make a call if it keeps getting worse. I know nobody can tell me if the meds he’s been on have caused this, but I’m just wondering if others have experienced cognitive issues. With him it’s mainly confussion, memory loss, and just a loss of sharpness. The good news is with all these different thereapies he’s currently on, there’s been no progression for the last nine months, and we well into year seven! Thanks in advance.
    Viewing 1 reply thread
    • Replies
        JudiAU
        Participant
          I’ve noticed it with myself. But I have also had multiple intense crainiotomies, have an unrelated brain tumor, had a stroke, etc. I have taken many heavy rounds of steroids and current rounds of anti seizure meds. Immunotherapy drugs were hard but steroids and anti seizure meds are just as hard for me. I have picked up a lot of damage a long the way but it is hard to figure out where it is from.

          Swelling and brain Mets can be a common reason for brain changes but I’d assume he is getting MRIs every three months. I think it is more likely that you are seeing the effect of drugs (short, longer term) than early onset Alzheimer’s which is even more rare. Read the labels again for drugs inserts and talk to your doctor.

            gmschmidt
            Participant
              Yes, he does get MRI’s regularly. I probably should have mentioned that his cancer is in his lymph nodes.

              Thanks for your reply, and I wish you the best.

            M.E.
            Participant
              This caught my ear!
              I was thinking the same thing observing my husband.

              Noticeable change in ” sharpness”.
              2.3 years on yervoy opdivo
              Braftovi mektovi since November.
              Also generous amounts of painkillers.

              Somedays he’s very strong and I second guess my observations then just like that he’s very dependent and simple. no rhyme or reason. Definitely accepting this is new normal.

              He also just turned 70.

          Viewing 1 reply thread
          • You must be logged in to reply to this topic.
          About the MRF Patient Forum

          The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

          The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.

          Popular Topics